Texas, 2021

Hail in Texas, May 14, 2021

May 14, 2021 · NWS MAF · 2 events in 1 county or zone

An upper level ridge was to the west of the area. Instability, moisture, and wind shear were marginal across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was to the west of the area. Instability, moisture, and wind shear were marginal across West Texas. However, these conditions resulted in the development of thunderstorms that produced hail in the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 5:16 PM CST, 1 minute earlier.

Area forecast discussion, May 14, 5:16 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Fri May 14 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Currently prevailing VFR, but VCTS confined to KCNM with TS slowly
moving east off GDP Mtns. Potential TEMPO at KCNM pending radar
trends next few hrs. Otherwise, precip-free at the rest of
terminals next 18 hrs. Trending a short period of MVFR cigs at
KMAF according to recent guidance, so added a line to cover for
the potential. Gusty SE winds will settle slowly overnight due to
LLJ formation. Sct/Bkn cu field expected between 16-20z across W Tx
and SE NM tomorrow, along with TSRA potential beyond 18z at
KMAF/KFST/KINK.

&&

.PREV DISCUSSION... /issued 255 PM CDT Fri May 14 2021/

DISCUSSION...
Current radar is showing storms developing in the Davis Mountains.
Instability is marginal with CAPE values of 500-1500J/KG and shear
is also marginal with 0-6KM shear of 30-35KTS, so while there may
be a few isolated severe storms later this afternoon, the risk
shouldn't be too great. Tomorrow an upper level ridge axis
currently to our west will move into the eastern Permian Basin
allowing a weak upper disturbance to move across the CWA. This
will increase instability with CAPE values reaching 2000J/KG,
with shear remaining unchanged. Therefore the severe risk
increases only slightly tomorrow though increased coverage and
closer proximity to populated areas will increase the threat.

The upper ridge moves well east of the area Sunday causing a warm
and dry westerly flow that will end rain chances for a couple of
days and send temperatures back up to near or slightly above
normal. By Tuesday an upper level low will move into New Mexico
and with it a return of rain chances. A dryline will sharpen up
Tuesday and convergence along this boundary should cause storms
to develop. Dryline locations are notoriously difficult to predict
too far in advance but models are in good agreement that the best
rain chances will be east of a line from Seminole to Fort
Stockton. Shear and instability will be enough so that there will
be a potential again for some storms to become severe. There is
some model disagreement next week whether temperatures remain
above normal or cool down slightly. The GFS shows southeast low
level flow over much of the area keeping temps down several
degrees while the ECMWF is giving a drier, westerly flow which
keeps temps several degrees above normal. This forecast stayed
close to the NBM which is on the cooler side.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  84  64  87 /   0  50  50  20
Carlsbad                       60  89  58  92 /  40  30  20   0
Dryden                         66  88  66  92 /  20  40  40  10
Fort Stockton                  63  89  63  94 /  20  60  40  10
Guadalupe Pass                 58  84  60  85 /  50  20  10   0
Hobbs                          58  85  59  89 /  20  40  30  10
Marfa                          52  86  52  89 /  50  40  30  10
Midland Intl Airport           63  85  63  89 /  10  50  50  20
Odessa                         63  85  63  90 /  10  50  40  10
Wink                           63  91  62  95 /  20  50  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, May 14, 1:09 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 14 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Fri May 14 2021 /109 PM MDT Fri May 14 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible today across the west.
Any storms that do develop may be accompanied by frequent lightning,
small hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible across much of the area on
Saturday with the best chances across the northern Permian Basin. The
main threats will be large hail and damaging winds.

There is the potential for strong to severe storms on Sunday across
most of the Permian Basin and the Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 14, 2:54 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 PM CDT Fri May 14 2021

TXZ276-277-142145-
Marfa Plateau TX-Davis Mountains TX-
354 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marfa. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 10420 3042 10435 3056 10403 3027 10383
TIME...MOT...LOC 2054Z 235DEG 4KT 3035 10415

29
Special weather statement, May 14, 2:56 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT Fri May 14 2021

TXZ075-274-142145-
Pecos TX-Reeves County Plains TX-
356 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 445
PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Imperial Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 10310 3136 10307 3138 10306 3137 10301
      3136 10299 3135 10295 3134 10293 3134 10291
      3127 10282 3129 10278 3128 10275 3098 10302
      3113 10322
TIME...MOT...LOC 2056Z 229DEG 16KT 3113 10307

29
Special weather statement, May 14, 3:30 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM MDT Fri May 14 2021

NMZ028-142215-
Eddy County Plains NM-
330 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10484 3296 10450 3257 10465 3258 10484
TIME...MOT...LOC 2130Z 196DEG 8KT 3279 10475

29
Special weather statement, May 14, 4:23 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
523 PM CDT Fri May 14 2021

TXZ274-277-278-142315-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
523 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of McDonald Observatory, or 16 miles north of Fort
Davis, moving east at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kent, McDonald Observatory, Balmorhea State Park, Black Mountain,
Star Mountain, Toyahvale and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 175 and 202.
 Interstate 20 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3062 10411 3103 10435 3117 10397 3076 10361
TIME...MOT...LOC 2222Z 257DEG 5KT 3082 10399

29
Special weather statement, May 14, 4:30 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM MDT Fri May 14 2021

NMZ028-142315-
Eddy County Plains NM-
430 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope. This storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3270 10484 3278 10484 3286 10481 3282 10452
      3253 10465 3264 10485
TIME...MOT...LOC 2230Z 300DEG 3KT 3274 10475

29
Special weather statement, May 14, 5:05 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Fri May 14 2021

TXZ276-277-142345-
Marfa Plateau TX-Davis Mountains TX-
605 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving east at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 10418 3040 10420 3047 10393 3022 10385
TIME...MOT...LOC 2305Z 261DEG 4KT 3032 10409

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Presidio

When
May 14, 5:17 PM CST to 5:22 PM CST
Where
Presidio County, Marfa
Measured
0.88 in hail
Reported by
Social Media
Coordinates
30.320, -104.020

Hail, Presidio

When
May 14, 5:20 PM CST to 5:25 PM CST
Where
Presidio County, Marfa
Measured
1 in hail
Reported by
Social Media
Coordinates
30.320, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954482, 954484.